Η λίστα ιστολογίων μου

Related Posts

Δημοφιλείς αναρτήσεις

Medicine by Alexandros G.Sfakianakis

Medicine by Alexandros G.Sfakianakis,Anapafseos 5 Agios Nikolao

Medicine by Alexandros G.Sfakianakis

OtoRhinoLaryngology - Head and Neck Surgery

Εμφανιζόμενη ανάρτηση

Peripheral positional vertigo and dizziness (PPVD)

The diagnostic framework of peripheral positional vertigo and dizziness (PPVD): a new concept based on the observation of alcohol-induced po...

Τετάρτη, 23 Νοεμβρίου 2016

Carfentanil exposure : Carfentanil is a synthetic opioid approximately 10,000 times more potent than morphine and 100 times more potent than fentanyl.

http://iaclea.org/visitors/PDFs/OfficerSafetyAlert-9.27.16.pdf



Carfentanil: A Dangerous New Factor in the U.S. Opioid Crisis

Carfentanil is a synthetic opioid approximately 10,000 times more potent than morphine and 100 times more potent than fentanyl. The presence of carfentanil in illicit U.S. drug markets is cause for concern, as the relative strength of this drug could lead to an increase in overdoses and overdose-related deaths, even among opioid-tolerant users. The presence of carfentanil poses a significant threat to first responders and law enforcement personnel who may come in contact with this substance. In any situation where any fentanyl-related substance, such as carfentanil, might be present, law enforcement should carefully follow safety protocols to avoid accidental exposure.

Officer & Public Safety Information

Carfentanil and other fentanyl analogues present a serious risk to public safety, first responder, medical, treatment, and laboratory personnel. These substances can come in several forms, including powder, blotter paper, tablets, patch, and spray. Some forms can be absorbed through the skin or accidentally inhaled. If encountered, responding personnel should do the following based on the specific situation:

 Exercise extreme caution. Only properly trained and outfitted law enforcement professionals should handle any substance suspected to contain fentanyl or a fentanyl-related compound. If encountered, contact the appropriate officials within your agency.

 Be aware of any sign of exposure. Symptoms include: respiratory depression or arrest, drowsiness, disorientation, sedation, pinpoint pupils, and clammy skin. The onset of these symptoms usually occurs within minutes of exposure.

 Seek IMMEDIATE medical attention. Carfentanil and other fentanyl-related substances can work very quickly, so in cases of suspected exposure, it is important to call EMS immediately. If inhaled, move the victim to fresh air. If ingested and the victim is conscious, wash out the victim’s eyes and mouth with cool water.

 Be ready to administer naloxone in the event of exposure. Naloxone is an antidote for opioid overdose. Immediately administering naloxone can reverse an overdose of carfentanil, fentanyl, or other opioids, although multiple doses of naloxone may be required. Continue to administer a dose of naloxone every 2-3 minutes until the individual is breathing on his/her own for at least 15 minutes or until EMS arrives.

 Remember that carfentanil can resemble powdered cocaine or heroin. If you suspect the presence of carfentanil or any synthetic opioid, do not take samples or otherwise disturb the substance, as this could lead to accidental exposure. Rather, secure the substance and follow approved transportation procedures.

Lethality:

Carfentanil is used as a tranquilizing agent for elephants and other large mammals. The lethal dose range for carfentanil in humans is unknown; however, carfentanil is approximately 100 times more potent than fentanyl, which can be lethal at the 2-milligram range (photograph), depending on route of administration and other factors.

For additional safety information, please use the resources below:

 CDC Health Advisory (#CDCHAN-00384); http://emergency.cdc.gov/han/han00384.asp

 CDC Health Update (#CDCHAN-00395); http://emergency.cdc.gov/han/han00395.asp

 DEA Fentanyl Warning Video;https://www.dea.gov/video_clips/Fentanyl%20Roll%20Call%20Video.mp4









 

5 EMS safety tips to prevent carfentanil exposure:

Old timers may remember the heroin epidemic of the mid 1980s, the crack epidemic of the early 1990s and the rise of meth labs around 2000. More recently, synthetic drugs such as MDMA, bath salts and spice have received media coverage as ways for humans to drive themselves crazy.

But the current opioid crisis has really gotten everyone's attention. The depth and breadth of patients impacted by narcotic overdoses has been incredible. According to the U.S. Department of Health and Human Services, 78 Americans die each day from opioid-related overdoses. The effect is widespread, with the greatest numbers of deaths occurring in diverse states such as Massachusetts, Pennsylvania, Oklahoma and Colorado.

The supply of opioids on the black market has never been more plentiful. More than 650,000 opioid prescriptions are dispensed daily. Small "stamp bags" of heroin can cost as little as $10. Access to opioids is easy and recovery is difficult, because narcotic addiction has physiologic and psychological roots.

What is especially dangerous now to both users and first responders is the use of fillers that drug makers cut into or batch with heroin to increase sales. Everything from corn starch to rat poison has been used. Yet EMS and other public safety providers stand the risk of becoming ill when contacting substances such as carfentanil, which can be absorbed readily through air and skin contact. Carfentanil, which is intended for large animal sedation, is 10,000 times more potent than morphine and 100 times stronger than fentanyl, one microgram of carfentanil is enough to cause significant effects on humans and one milligram is enough to be lethal.

In September 2016, the U.S. Drug Enforcement Agency issued a critical statement to the public and law enforcement personnel warning of potentially disastrous effects after casual or unintended contact with carfentanil. There have been instances where police officers, firefighters and EMS personnel have been affected while operating at a scene where the drug was present.

Safety tips for EMS
Remember and follow these tips when operating on a scene where carfentanil, fentanyl and other such substances may be present:

1. Be aware of your surroundings
This may be obvious while on the scene of an overdose patient; in other situations, not so much. Unusual odors like vinegar may be present. Interior doors with padlocks and other security measures may be a sign of clandestine activity.

2. Think hazmat
If more than one person is experiencing signs and symptoms of an opioid overdose, it might be intentional. Or it might be an inadvertent exposure. Similar to a carbon monoxide situation, evacuate everyone out of a scene immediately. If powder is present on clothing, you may need a hazmat specialist to decontaminate the patient in order to avoid aerosolizing the product. NIOSH categorizes fentanyl as an incapacitating agent and describes the necessary PPE to prevent exposure.

3. Act as if you were operating within a crime scene
That means not disturbing or touching anything other than the patient. Do not stay within the scene any longer than you have to. Prevent others from entering the scene unless absolutely necessary.

4. If you or another responder begins to feel ill, STOP and seek care immediately
Carfentanil and fentanyl require large doses of naloxone as a reversal agent. There may not be enough naloxone on scene to administer to more than one patient, necessitating a multi-unit response or transport to an emergency department.

5. Scene safety is paramount for EMS providers
Knowing the potential lethality of these powerful drugs will help keep you safe form their effects the next time you're at work.

Δεν υπάρχουν σχόλια:

Δημοσίευση σχολίου